We rely on advertising to keep the lights on.

Please consider adding us to your whitelist.

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Any advice how to stop the nausea when taking antibiotics

(29 Posts)
ThePrisoner Sat 01-Sep-07 20:17:53

I have been prescribed flucloxacillin and and now been taking it for 2 days. The nausea I'm experiencing is pretty horrible. Is there anything I can do to deal with it? Any advice gratefully received!!

loopylou6 Sat 01-Sep-07 20:33:58

the tablets arnt right for u if they are making u feel ill, i'd go back the doc and he will be able to give u different ones. smile

ThePrisoner Sat 01-Sep-07 20:51:58

Thanks loopy. I can't do anything until Monday (if I'm lucky, I don't think they'll see it as an emergency). I also know I shouldn't just stop taking it, but am so tempted to. I wasn't "ill" until I had to start taking the blasted things.

fortunecookie Sat 01-Sep-07 20:53:47

Try to keep going unless you're actually vomiting. Sometimes the nausea passes after a day or two.

constancereader Sat 01-Sep-07 22:02:29

I found that drinking with a large glass of water helped (it actually said to do this on the instructions I was given, but I ignored it until the nurse reminded me).

BigGitDad Sat 01-Sep-07 22:04:19

Eat them with food? Like at mealtimes.

ThePrisoner Sat 01-Sep-07 22:55:30

Have taken them with lots of water anyway. Can't take them with food as they're supposed to be taken on an empty stomach (four times a day!)

Dh thinks I should just stop taking them. My eldest dd reckons I should set my alarm clock and take them during the night so that I can "sleep through it".

The nausea has finally lessened a bit, just in time for the next dose but, each time I take another tablet, it seems to be worse than before.

Many thanks for your comments.

loopylou6 Sat 01-Sep-07 23:22:15

if its not something relly important u are taking them for, i would honestly stop, u can ring the out of hours and explain to them and they will probably get the doc to write u another prescription for u to just pick up, it aint nice feeling ill on antibiotics, i remember taking penicillin, within 30 mins of taking the first one i felt very very ill, ended up throwing up yellow frothy stuff TMI [GRIN]

loopylou6 Sat 01-Sep-07 23:22:31

or even grin lol

BecauseImWorthIt Sat 01-Sep-07 23:25:07

Don't stop taking them - this is one of the key reasons why antibiotics become useless!

Get some probiotics - acidophilus - from your nearest healthfood shop. If you can't get to a healthfood shop, get some live yoghurt. The antibiotics are killing off all the bacteria in your gut - good as well as bad - and you need to keep the good ones alive.

flightattendant Sat 01-Sep-07 23:30:20

Try taking with milk? Empty stomach thing is usually the first thing the drs tell you to ignore if they are having this effect. It's only optimum conditions for them to work, not essential smile

ThePrisoner Sun 02-Sep-07 00:25:05

I am only taking antibiotics as I've got an infection in my finger!! It was agony, and getting very fat - I just ignored it, until nurse friend told me to panic, and even the doctor's receptionist said I needed to see doc quickly (must be the first time I've got an immediate appointment without crying).

Is is definitely ok to take on a non-empty stomach? I thought it prevented the antibiotics from working appropriately? Will have to start googling ...

flightattendant Sun 02-Sep-07 06:31:23

I'm a real non-complier with pills, hate them, always imagining side effects even if there aren't any. so I tend to ring Dr.s and ask for an alternative most times, and they usually say, just take them with milk or after meals or something, ignore the leaflet...

I can't guarantee this will be Ok in your case but it seems to be standard advice rather than stop taking the buggers!

A little milk certainly shouldn't do too much in terms of obstructing effectiveness.

Hope finger is better soon, sounds horrifying!! x

massivebigpantsface Sun 02-Sep-07 07:42:39

sorry to hijack but do you think its the same with ad's? my dh has been on flueoxetine for 3 weeks and has awful nausea and stomach ache in the mornings.

BecauseImWorthIt Sun 02-Sep-07 09:33:48

Yes - see my earlier post. You need to restore the good bacteria in your gut. Apparently in France whenever antibiotics are prescribed you will also be given probiotics.

(Clue is in the name me thinks - antibiotics and probiotics)

massivebigpantsface Sun 02-Sep-07 09:41:01

biwi - is that in reponse to my post?

BecauseImWorthIt Sun 02-Sep-07 09:44:26

Yeds - Hope it helps! AB can make you feel really shit so I have every sympathy.

BecauseImWorthIt Sun 02-Sep-07 09:45:26

Whoops - sorry just realised you wrote ad rather than ab blush

Still. It's worth a try! Good bacteria in the gut can help you in many ways.

massivebigpantsface Sun 02-Sep-07 09:46:10

ok thanks! smile

ThePrisoner Sun 02-Sep-07 15:57:37

Many thanks for comments and advice.

My first dose this morning created worse side-effects that ever before (sickness, profuse sweating, and was very pale). Dh went to see pharmacist, who said definitely not to stop taking them, and to try having the probiotic yogurts half-an-hour after each dose, but to contact GP if it carried on.

We did try ringing NHS Direct, who were too busy unless it was a dire emergency; also contacted GP out-of-hours emergency surgery, who were also advising to contact them only in a dire emergency. Decided that I wasn't actually dying, so have struggled through.

Am feeling bit better this afternoon (dreading work tomorrow though).

Thanks again for advice.

flightattendant Sun 02-Sep-07 16:01:46

Perhaps you are allergic to them?

It does sound pretty severe, usually a mild reaction would improve not get steadily worse over the course.

Please contact out of hours Dr. before you take any more. I don't know enough about this stuff to advise.

Hope you feel better soon. Is finger improving though???

ThePrisoner Sun 02-Sep-07 19:57:17

Right then, that's it. Had 3rd dose of the day earlier and reacted horribly. Am not taking last dose tonight, and will ring GP first thing in morning. Finger is lovely!

flightattendant Sun 02-Sep-07 20:51:42

Well at least its done something useful grin
Poor you it sounds horrid.
Let us know hw you get on tomo. xx

ThePrisoner Mon 03-Sep-07 22:13:03

All good news so far - I managed to get a prescription without having to see a doctor, although I did talk to one. I am now taking Erythromycin, feeling a bit "icky" but nothing like before.

I would say "fingers crossed" for a happy outcome, but I can't still can't bend it properly!!

babyybabyy Tue 24-Nov-15 15:22:44

I am on avelox on top od sulfamine. It's very strong. I get headaches, fatigue, and nauseated. I just started eating yogurt with live active cultures to restore the good antibiotics, and yes acidophilus is great as well. I have a big tub of vanilla probiotic cells to drink as well. We need that good bacteria. Why would anyone take antibiotics if it wasn't really important?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now